The FDA has recently released a statement to the general public warning of an increase in reports of seizures and other serious neurological symptoms associated with the use of e-cigarettes. The FDA is continuing to investigate the link between e-cigarettes and seizures and encourages the public to report any such adverse events.
Seizures are sudden, uncontrolled electrical disturbances in the brain. Many of the new reports to the FDA are associated e-cigarette use by teen and young adults. Science has shown that nicotine poisoning can cause seizures. Since some brands of e-cigarettes, such as Juul devices, can expose users to higher levels of nicotine than an entire pack of cigarettes, the FDA concerns appear to be worthy of further research.
Symptoms of a seizure include:
- Confusion and/or disorientation
- Loss of muscle control
- Loss of consciousness
- Blank staring
If someone appears to be having a seizure you should:
- keep other people out of the way;
- clear the area of anything sharp or dangerous;
- do not attempt to restrict the person’s movements/convulsions; and
- try to keep the person’s airway clear.
If you suspect that the seizure was related to vaping or e-cigarette use, click here to report the incident to the FDA and a medical professional. A link to the FDA Safety Reporting Portal is below:
Also, discuss the potential risks of e-cigarettes with your teen or young adult. For helpful advice and facts about vaping, click here.
Please contact attorney Brett Oppenheimer if you have a family member who has experienced health problems from using e-cigarettes or Juul devices. Consultations are free and confidential. Call now at (502) 242-8877 or contact us online via our online message form.